Alert archive / Puerto Rico / Flash Flood Warnings in 2006

Flash Flood Warning 72, NWS JSJ

September 23, 2006

NWS JSJ issued this flash flood warning at Sep 23, 2006, 2:21 PM CDT. It was in force for 19 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2006, 2:21 PM CDT (19:21 UTC)
Expired
Sep 24, 2006, 9:15 AM CDT
In force
19 hr
Issued by
NWS JSJ
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 231923
FFWSJU
PRC081-232215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
321 PM AST SAT SEP 23 2006

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING...
  FOR THE FOLLOWING MUNICIPALITY
  IN PUERTO RICO
     LARES

* UNTIL 615 PM AST

* FOR PEOPLE ALONG THE FOLLOWING RIVER(S)...
      RIO GUAJATACA IN LARES
      
* AT 320 PM AST...A RIVER LEVEL SENSOR INDICATED THAT THE WATER   
LEVELS ALONG THE RIO GUAJATACA IN LARES WERE RAPIDLY APPROACHING 
FLOOD STAGE AND STILL RISING. A WATER SURGE IS OCCURRING AND WILL 
CONTINUE DOWNSTREAM...RESULTING IN A SIGNIFICANT WATER RISE IN OTHER 
AREAS AND FLASH FLOODING OF AREAS ALONG THE RIVER BANKS. 
ALSO...ADDITIONAL RAINFALL WILL CONTINUE AND WILL FURTHER AGGRAVATE 
ONGOING FLOOD PROBLEMS...IN NEW FLASH FLOODING IN OTHER AREAS. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DO NOT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 1834 6690 1828 6684 1827 6687 1833 6693

$$

SR
1 follow-up statement
000 
WGCA72 TJSJ 232213
FFSSJU

URGENT - IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
612 PM AST SAT SEP 23 2006

PRC081-232222-
LARES-
612 PM AST SAT SEP 23 2006

...THE FLASH FLOOD WARNING WILL EXPIRE AT 615 PM AST FOR THE
FOLLOWING MUNICIPALITY...

IN PUERTO RICO
     LARES

NO ADDITIONAL PERSISTENT HEAVY RAINFALL OR NEW FLASH FLOODING IS 
EXPECTED ACROSS LARES THIS EVENING...THEREFORE...THE FLASH FLOOD 
WARNING THAT WAS ISSUED FOR THE RIO GUAJATACA HAS BEEN ALLOWED TO 
EXPIRE AT 615 PM AST. HOWEVER...RIVER LEVELS REMAIN HIGH AND 
RESIDENTS AND MOTORISTS ACROSS THESE AREAS ARE URGED TO REMAIN ALERT 
TO THE PONDING OF WATER ON ROADWAYS AND ALLOW TIME FOR RIVERS AND 
STREAMS TO RETURN TO NORMAL LEVELS THROUGH THE EVENING HOURS.

LAT...LON 1834 6690 1828 6684 1827 6687 1833 6693

$$

SR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 5:05 AM CDT, 9 hours 16 minutes earlier.

Area forecast discussion, Sep 23, 5:05 AM CDT, 9 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST SAT SEP 23 2006

.DISCUSSION...
SOMEWHAT COMPLEX UPPER LEVEL PATTERN FROM THE E CARIB INTO THE
CENTRAL ATLC THIS MORNING AS TUTT AXIS FROM S AMERICA NE INTO THE
CENTRAL ATLANTIC SHIFTS WWD...AND DOUBLE VORTS NORTH OF THE NE
CARIB SHIFT SW NEXT 24 HOURS AND GRADUALLY MERGE INTO NEWLY
ALIGNED TUTT AXIS. ALTHOUGH THE VORTS SINKING SW INTO THE LOCAL
AREA ATTM ARE PRESENTLY BRINGING DRIER AIR ALOFT...BEST UPPER
CONVERGENCE AND SINKING MOTIONS SHOULD SHIFT FAR W OF THE LOCAL
AREA WITH UNSTABLE CONDITIONS ALOFT EXPECTED TO PREVAIL THIS
AFTERNOON ACROSS PR AND HISPANIOLA. MILD ENE LLVL FLOW WILL ADVECT
AMPLE LLVL MOISTURE INTO THE AREA TODAY AND RESPOND TO DIURNAL
PROCESSES TO INDUCE ANOTHER DAY OF REASONABLY ACTIVE AFTERNOON-
EARLY EVENING WEATHER. INCREASE IN LLVL FLOW TO 10-15 KNOTS FROM
PREVIOUS DAY SWILL AID IN STRONGER LLVL FORCING. WEAK LLVL TROFFING
TRAILING FROM THE SW PERIPHERY OF HELENE INTO THE OFFSHORE ATLC
WILL LIFT OUT TONIGHT AND ALLOW FOR W ATLC HIGH TO BUILD WEAKLY
INTO THE REGION...WITH LLVL WINDS SLOWLY VEERING OVER THE NEXT FEW
DAYS AS HIGH SHIFTS SE INTO THE CENTRAL ATLC.

TROPICAL WAVE LIMPING SLOWLY W ALONG NEAR 57 WEST THIS MORNING
WILL MOVE WNW INTO THE CARIB SUNDAY AND THEN NW ACROSS THE LOCAL
AREA MONDAY-TUESDAY...AND BRING INCREASING DEEP LAYERED MOISTURE.
TUTT AXIS WILL HAVE SHIFTED W AND NW BY THEN...AND WE WILL REMAIN
ON THE S SIDE FOR MODERATELY UNSTABLE UPPER CONDITIONS THROUGH THE
MIDDLE OF THE WEEK. AS THE TROPICAL WAVE FOLLOWS MEAN DEEP LAYERED
STEERING FLOW AND MOVES NW INTO THE BAHAMAS BY MID WEEK...A DEEP
LAYERED FLOW OF TROPICAL MOISTURE WILL TRAIL THE WAVE AND REMAIN
ACROSS THE LOCAL AREA FOR HIGH RAIN CHANCES. NEXT TROPICAL WAVE
COMPLEX CURRENTLY ACROSS CENTRAL ATLC IS FORECAST BY GLOBAL
MODELS TO BE PULLED NNW AND THEN WNW AND LIFT LARGELY OUT OF THE
LOCAL REGION. HOWEVER... THIS WAVE HAS/HAD A DOUBLE VORT
STRUCTURE...AND I AM STILL NOT SOLD ON ENTIRE WAVE LIFTING
COMPLETELY OUT OF TROPICS. WILL HAVE TO WAIT AND SEE HOW THIS
EVOLVES TO SEE HOW LITTLE MOISTURE AND ENERGY FROM THIS WAVE MAKES
IT INTO THE LOCAL AREA THURSDAY-FRIDAY.

GFS HAS CONTINUED SPIN UP WAVE JUST OFF W AFRICA TO VARIOUS
DEGREES OF INTENSITY PAST MANY RUNS...BUT CONTINUES TO BRING THAT
WAVE OR A TROPICAL LOW INTO THE NE CARIB NEXT WEEKEND. THIS BEARS
WATCHING.

BOTTOM LINE TO THIS RANTING IS THAT WE HAVE BEGUN TO TRANSITION
FROM A DRY PATTERN FROM THE PAST WEEK...INTO A WET PATTERN WITH
SOME POTENTIAL FOR BRIEF PERIODS OF HEAVY TROPICAL RAINS
THROUGHOUT THE NEXT SEVERAL DAYS. ADDITIONALLY...THE TROPICAL
ATLANTIC IS NOT YET DONE MANUFACTURING TROPICAL SYSTEMS THIS
YEAR...AND WE THUS NEED TO KEEP A VIGILANT MINDSET.

MARINE CONDITIONS WILL REMAIN IN NORMAL THRESHOLDS FOR THE NEXT
SEVERAL DAYS WITH LIGHT TO MODERATE TRADE WINDS AND SMALL TO
MODERATE ATLANTIC SWELL ACTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  78  91  78 /  30  30  30  20
STT  87  77  88  77 /  30  40  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

70
Hazardous weather outlook, Sep 23, 5:00 AM CDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST SAT SEP 23 2006

PRZ001>013-AMZ710>750-241000-
600 AM AST SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...
SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ONCE AGAIN TODAY...MAINLY ACROSS THE INTERIOR AND SOUTHWEST
SECTIONS OF THE ISLAND. ALTHOUGH WIDESPREAD FLOODING IS NOT
EXPECTED...SHOWERS AND THUNDERSTORMS WILL MOVE SLOWLY...AND A FEW
LOCATIONS WILL RECEIVE ENOUGH RAINFALL TO RESULT IN URBAN AND SMALL
STREAM FLOODING.

MARINE CONDITIONS ARE EXPECTED TO REMAIN RATHER TRANQUIL
TODAY...WITH WINDS OF 15 KNOTS OR LESS AND SEAS OF 4 FEET OR LESS.

.DAYS TWO THROUGH SEVEN...A TROPICAL WAVE NEAR 57 WEST THIS
MORNING WILL MOVE WEST NORTHWEST INTO THE CARIBBEAN SUNDAY...AND
THEN SLOWLY NORTHWESTWARD ACROSS THE LOCAL AREA EARLY MONDAY THROUGH
TUESDAY...BRINGING ACTIVE WEATHER TO THE AREA. ABUNDANT TROPICAL
MOISTURE AND ACTIVE WEATHER IS EXPECTED TO PREVAIL ACROSS THE LOCAL
AREA THROUGH WEDNESDAY BEHIND THIS EXITING TROPICAL WAVE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

VIZ001-002-AMZ710>730-241000-
600 AM AST SAT SEP 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO MOVE FROM THE ATLANTIC COASTAL WATERS...AFFECTING
FROM TIME TO TIME THE LOCAL ISLANDS. MILD NORTHEASTERLY LOW LEVEL
WINDS WILL CONTINUE TO TRANSPORT SUFFICIENT LOW LEVEL MOISTURE INTO
THE AREA TODAY AND WILL COMBINE WITH DAYTIME HEATING AND LOCAL
TERRAIN EFFECTS...TO PRODUCE ISOLATED TO SCATTERED AFTERNOON SHOWERS
AND THUNDERSTORMS ACROSS ISLANDS AND THEIR COASTAL WATERS.

MARINE CONDITIONS ARE EXPECTED TO REMAIN RATHER TRANQUIL
TODAY...WITH WINDS OF 15 KNOTS OR LESS AND SEAS OF 4 FEET OR LESS.

.DAYS TWO THROUGH SEVEN...A TROPICAL WAVE NEAR 57 WEST THIS MORNING
WILL MOVE WEST NORTHWEST INTO THE CARIBBEAN SUNDAY...AND THEN SLOWLY
NORTHWESTWARD ACROSS THE LOCAL AREA EARLY MONDAY THROUGH
TUESDAY...BRINGING ACTIVE WEATHER TO THE AREA. ABUNDANT TROPICAL
MOISTURE AND ACTIVE WEATHER IS EXPECTED TO PREVAIL ACROSS THE LOCAL
AREA THROUGH WEDNESDAY BEHIND THIS EXITING TROPICAL WAVE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 2:04 PM CDTFlash Flood WarningJSJ19 hr
Sep 23, 2:34 PM CDTFlash Flood WarningJSJ19 hr
Sep 23, 5:19 PM CDTFlash Flood WarningJSJ17 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.